Medications and Weight Gain

Food and Weight Maintenance

Flicker
Flicker

Medications that Cause Weight Gain

While medications are necessary for many diseases a side effect can be weight gain. Over the holidays I managed to gain 3 pounds. Now while that is not a lot of weight, I find it necessary to pay attention to small weight gains or they turn into larger ones. I have been on Prednisone for several years and as long as the dosage is below 7 mg I can maintain my weight quite well, as that is what your body normally produces. However, if I end up in a situation where the dosage must be increased and it lasts for a few weeks I always gain weight. Another medication I use to take that will also cause weight gain is Lyrica. It is a wonderful drug for Fibromyalgia. It is a good idea to get medical information concerning side effects about any medication you are taking,

Healthy Fruit

My Photo
My Photo

Prednisone will change your metabolism after taking it for 6 weeks, especially if you are on higher doses. According to my doctor, your body normally makes 7 mg of cortisone a day, so if you take under that amount, you will have fewer side effects. High doses have a lot of nasty side effects, such as thinning of the bones leading to osteoporosis, early cataracts, fluid retention, moon face which means your face gets very round, increased appetite, indigestion, mood swings and nervousness or restlessness, just to name a few. Prednisone is given for many types of serious diseases so it is a necessary drug, but if you have a choice I would opt not to take this medication.

Another popular medication that causes weight gain is Lyrica. It doesn’t have as many side effects as prednisone but the weight gain is well known. Some of the reasons it is prescribed is to treat fibromyalgia, seizures and pain from nerve damage due to diabetes. If the disease warrants a medication, a little weight gain is not a reason to stop any medication. I am sure there are other drugs that can cause weight gain but I won’t try to list them all because I am more concerned with ways to help control your weight.

Other Medications that Cause Weight Gain

Some type of antidepressants cause weight gain, such as Zoloft, Paxil or Elavil, but others cause weight loss. There are some medications to treat diabetes that cause weight gain, such as insulin, and classes of drugs known as sulfonylureas and thiazolidinediones. They think these drugs lower blood sugar which will increase your appetite. Hormone replacement therapy can also cause weight gain. Even drugs like Pravacid and Nexium can cause weight gain in some people.



Hints to Lose Weight

The best thing to do is not keep any junk food available. I know which things I can stay away from and which foods call me by name when in my home. I try to keep fruit because it is sweet and helps with those cravings. I find drinking something warm sometimes helps calm down the hunger. I eat at least 3 to 5 small meals a day, maybe with a fruit snack in the afternoon if I’m hungry. That way I don’t eat any large meals. I do fill up more easily because I’m not used to eating large meals. I also try to walk every day. The types of exercise I can do is limited but it is better to do something than be a couch potato.

Dining out can be a challenge. It is good to know the restaurant you’re going to so you can decide on what you want to eat ahead of time and not make an impulse decision to buy based on a good looking picture. I always order water with lemon. Water will start to fill you up and I believe lemon suppresses the appetite to some degree.

If I want an alcoholic beverage, it’s wine because that is lower in calories. No fancy looking drinks for me. If I am having soup, I stay away from cream based soups and I also order salad with dressing on the side. Restaurants are great to drown the salad in dressing, which I don’t care for regardless of the calories. I stay away from fried foods as there are plenty of choices listed that are broiled and baked.

If you get a large meal, plan to take home a doggie bag. It helps to divide the food on the plate immediately so you know what you are going to eat before you start. Too often I have found myself eating and talking when I’m no longer hungry. You can also share a course with a friend if you know the meal will be large. And my most important rule is do not look at the desert menu! If you know you are going to splurge, plan ahead. You can even have an appetizer and a dessert instead of a main meal. Also, everyone needs a bit of dark chocolate now and then. After all, now they say that it is good for you. Good luck with your own food plan.

Summary

It is difficult to have a chronic illness and then be put on medicine that only treats the symptoms and doesn't cure the disease and the kicker is it has side effects, like weight gain, fluid retention, cataracts, and so forth.

The only way I know to deal with this is to keep my mind busy and that for me is in writing. I'm not depressed. I try hard to eat healthy and b be as active as possible. I know I have to be more careful with my diet than most people, so I have eliminated all dairy products, processed meat and try to find organic meat when possible and I make healthier choices. I was delighted when I found out dark chocolate was actually good for you as that is my weakness.

The support of family and friends help tremendously as well. Over the holidays this year I'm going to try to not gain any weight!

© 2010 Pamela Oglesby

More by this Author


Comments 14 comments

breakfastpop profile image

breakfastpop 6 years ago

For me the secret is small portions. I try to eat nothing larger than the palm of my hand. Interesting hub, Pamela.


Pamela99 profile image

Pamela99 6 years ago from United States Author

Bpop, That is a good rule of thumb (that wasn't a pun). I think having a plan of some kind is the most important thing.


Tom Whitworth profile image

Tom Whitworth 6 years ago from Moundsville, WV

Pamela,

As I aged I found it necessary to eat small snack-like meals about 3 to 4 times per day to lose and maintain weight. I went from 195 pounds to 150 pounds by doing so. I also cut way down on Pepsi.

Also eat lots of veggies.


Pamela99 profile image

Pamela99 6 years ago from United States Author

It sounds like you have everything under control Tom.


ehern33 profile image

ehern33 6 years ago

Prednisone is a double edged sword. Glad you are taking it in low dosages. You are absolutely right about weight gain and this drug and it seems you have found a balance.


Pamela99 profile image

Pamela99 6 years ago from United States Author

Ehern, Thanks for your comment.


Hello, hello, profile image

Hello, hello, 6 years ago from London, UK

It must quite cumbersome if you have to take some medicine knowing very well it is increases your weight. I am sorry to hear that. Weight is a problem and nobody likes it. Being an older person mine sticks like cement but I keep trying.


Pamela99 profile image

Pamela99 6 years ago from United States Author

Hello,

Your are right. It's no fun but living without the medicine means pain and more illness, so you must learn to lived with the problem. I try not to get stressed about the whole thing as I believe I can be as happy as I choose to be. Thanks for your comment.


Jen's Solitude profile image

Jen's Solitude 6 years ago from Delaware

Hi Pamela99, I can certainly relate to this hub as far as gaining weight from medication is concerned. Solu-Medrol Steroids and Lyrica are my main culprits. Like you, I would rather have the weight than the pain and flare-ups MS causes. I enjoyed this hub!


Pamela99 profile image

Pamela99 6 years ago from United States Author

Jen, Thank you for your comment and I wish you the best of health. It is not easy to have a chronic illness and remain cheerful, but you have a great smile. God Bless.


Roberta99 profile image

Roberta99 6 years ago

Medicine can cause a lot of problems. I lost all the natural curl in my hair plus loss of hair also. But how would I live without it. It keeps me up and running.

Good hub. Enjoy all your writings.


Pamela99 profile image

Pamela99 6 years ago from United States Author

Roberta, Thanks so much for your comment. God Bless


beth811 profile image

beth811 6 years ago from Philippines

Daily in the morning I only have coffee & 2 meals for the rest of the day with no snacks in between. I don't take any medications because I don't have any illness so far, but I wonder why I'm still fat. I weigh 180lbs now though it drops sometimes to around 160 but not less than that. I also do a lot of household chores.

The question is why am I still fat? There might be any abnormality in my hormones, or what?

Thanks for sharing.


Pamela99 profile image

Pamela99 6 years ago from United States Author

Beth, First I would get checked out by a doctor to make sure you don't have a thyroid problem or some other problem. It doesn't sound like you are over eating unless you are eating higher fat food. Probably aerobic exercise is the answer as house work burns calories but you need to do something for at least 20 minutes a week with higher activity level. It can be walking, aerobic workout, swimming or anything that keeps consistently keeps your heart rate up for 20 straight minutes. I wish you the best.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working